Alert archive / California / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 86, NWS Las Vegas, NV

August 26, 2016San Bernardino County, California; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 26, 2016, 10:50 PM PDT for San Bernardino County, California; Clark County, Nevada. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2016, 10:50 PM PDT (05:50 UTC)
Expired
Aug 26, 2016, 11:30 PM PDT
In force
40 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 58 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 5.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2016-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2016-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
3514 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

502 
WUUS55 KVEF 270550
SVRVEF
CAC071-NVC003-270630-
/O.NEW.KVEF.SV.W.0086.160827T0550Z-160827T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1050 PM PDT FRI AUG 26 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
  WEST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 1130 PM PDT

* AT 1049 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTH OF MOUNTAIN
  PASS...OR 9 MILES SOUTHWEST OF PRIMM...AND MOVING SOUTHEAST AT 20
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  PRIMM...JEAN...MOUNTAIN PASS...SANDY VALLEY AND GOODSPRINGS. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 15 IN CALIFORNIA BETWEEN MILE MARKERS 168 AND 186.
 INTERSTATE 15 IN NEVADA BETWEEN MILE MARKERS 1 AND 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3561 11576 3590 11553 3583 11515 3536 11546
TIME...MOT...LOC 0549Z 318DEG 16KT 3555 11555 

$$

CMS
2 follow-up statements
798 
WWUS55 KVEF 270617
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1117 PM PDT FRI AUG 26 2016

CAC071-NVC003-270630-
/O.CON.KVEF.SV.W.0086.000000T0000Z-160827T0630Z/
SAN BERNARDINO CA-CLARK NV-
1117 PM PDT FRI AUG 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM PDT
FOR NORTH CENTRAL SAN BERNARDINO AND WEST CENTRAL CLARK COUNTIES...

AT 1116 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 5 MILES WEST OF JEAN...MOVING EAST
AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
PRIMM...JEAN...MOUNTAIN PASS...GOODSPRINGS AND SANDY VALLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3556 11570 3589 11547 3583 11515 3536 11546
TIME...MOT...LOC 0616Z 281DEG 13KT 3572 11542 

$$

CMS
420 
WWUS55 KVEF 270625
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1125 PM PDT FRI AUG 26 2016

CAC071-NVC003-270635-
/O.EXP.KVEF.SV.W.0086.000000T0000Z-160827T0630Z/
SAN BERNARDINO CA-CLARK NV-
1125 PM PDT FRI AUG 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN BERNARDINO
AND WEST CENTRAL CLARK COUNTIES WILL EXPIRE AT 1130 PM PDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3556 11570 3589 11547 3583 11515 3536 11546
TIME...MOT...LOC 0620Z 318DEG 16KT 3572 11542 

$$

CMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 10:20 PM PDT, 30 minutes earlier.

Area forecast discussion, Aug 26, 10:20 PM PDT, 30 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1020 PM PDT FRI AUG 26 2016

.SYNOPSIS...Showers and thunderstorms are possible over much of
the area through Saturday...especially over Mohave County and the
mountains of Clark County. Drier air will start to move in Sunday
with lower thunderstorm chances mainly limited to Mohave County and
the mountains of Clark and Lincoln Counties. Temperatures will be
below normal through the weekend with high pressure then leading
to above normal temperatures Monday and Tuesday.
&&

.UPDATE...Active night in store as a weather disturbance and
favorable jet dynamics act on a moderately unstable airmass. Storms
this evening have become quite robust across the Mojave preserve and
the Colorado River Valley with numerous reports of Flash Flooding
and an ASOS reported wind gust at Needles Airport to 86 mph.  High
resolution models suggest convection only getting more widespread
late tonight so needless to say it will be a busy night.

I'll be adjusting the PoPs to reflect the current weather situation
and forecast trends for the next 24 hours. I plan on boosting them
upwards across much of the Colorado River,  southern Nevada, and
Northwest Arizona.  Areas between Las Vegas and Kingman and across
the Mojave Preserve seem poised to be the most active tonight.
Stronger storms will produce flash flooding, damaging winds, and
possible severe hail.

-Outler-

&&

.SHORT TERM...Through Sunday night.

Isolated to scattered convection has developed generally as expected
this afternoon and so far storms have not been particularly strong
and storm motion has been sufficiently fast to limit precipitation
amounts. Still expecting showers and thunderstorms to probably
continue through much of the night as the models bring the upper
trough/low to southern Nevada with a jet streak rounding the base of
the trough providing large scale lift. It also looks like moisture,
at least in the lower parts of the atmosphere will increase from the
south. The upper trough will still be over the area Saturday and
should help keep shower and thunderstorm activity going over much of
the area. With the low overhead and potentially abundant cloud
cover, temperatures should be 5-10 degrees below normal. The trough
will move into central Arizona Sunday with a ridge beginning to nose
up through California into Nevada. This should limit thunderstorm
chances to mainly Mohave County but some models keeps a bit of
moisture and weak instability over portions of southern Nevada so I
kept a slight chance of the thunderstorms over the mountains of
Clark and Lincoln Counties. Drying will continue to overspread the
forecast area Sunday night.

.LONG TERM...Monday through Friday.

Upper level low approaching central California Monday will help
suppress a strong ridge and bring an increasing southwest flow into
the region Monday and early Tuesday. This increasing southwest flow
will bring better mixing to the region along with increasing heights
leading to about a 4-6 degrees jump in temperatures Monday
afternoon. Moisture is expected to remain well east of the forecast
area and no precipitation is expected. By Tuesday, an inverted
trough over the western Gulf of Mexico will slowly track west and
bring an increase in moisture to portions of Arizona with PW values
approaching an inch and a half over the southern half of the state.
Still looks to dry for northwest Arizona and the models are not
indicating much in the way of instability to include any pops in the
forecast. Moisture and instability will increase Wednesday over
northwest Arizona as the inverted through continues to track west.
The GFS indicates the 1" PW line basically extending from eastern
San Bernardino Co through far eastern Clark and through northern
Mohave Co with the 1.25" line over far eastern Mohave. Instability
is also expected to increase leading to a better chance of
thunderstorms during the afternoon. As of now it looks like the best
chance will remain over the eastern half of Mohave County and did
raise pops slightly for that area.

Differences in the GFS/ECMWF on Thursday as the GFS shows the trough
off the west coast to deepen which increases the southwest flow over
the area and pushes much of the moisture east. However, the ECMWF
increases high pressure over the southern states which allows
moisture to be pulled north into Arizona keeping the chance of
showers and thunderstorms going though Thursday and Friday. There is
also some indication from the ECMWF that moisture could be pushed
further west affecting Clark and eastern San Bernardino Counties. At
this time will keep the slight chance over northern Mohave through
Friday.

Temperatures will remain above normal through Tuesday, but will cool
about 3-5 degrees Wednesday and Thursday as the trough digs off the
coast and brings lowering heights to the area. &&

&&

.AVIATION...For McCarran...Showers and thunderstorms are expected
around the area through Saturday evening and could impact the
terminal at any time during this time frame with gusty and erratic
winds and bkn-ovc skies around 10k ft at times. Outside of influence
from thunderstorms, winds should be southeasterly through this
afternoon, favoring a south/southwest direction tonight followed by
east to southeast again much of the day Saturday.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Scattered to numerous thunderstorms can be expected
east of a KTPH...KDRA...KEED line with more isolated activity
further west through Saturday. Otherwise...southerly winds are
favored for most areas between 8 and 15 knots with gusts to 20
knots. Outflow generated winds with gusts to 35 knots will be
possible near areas of more concentrated thunderstorm activity.
Drier air will start to spread in from the northwest Saturday night
through Sunday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters activation may be
needed today and Saturday. Spotters are encouraged to report
significant weather according to standard operating procedures.

&&

Short Term/Aviation...Harrison
Long Term...Gorelow

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 26, 7:09 PM PDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
709 PM PDT FRI AUG 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     FLASH FLOOD      17 N SEARCHLIGHT        35.71N 114.96W
08/26/2016                   CLARK              NV   DEPT OF HIGHWAYS

            US 95 CLOSED DUE TO FLOODING FROM MILE POST
            36 TO 39.

&&

CFS
Local storm report, Aug 26, 9:20 PM PDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
920 PM PDT FRI AUG 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     FLASH FLOOD      14 NNW BAKER            35.46N 116.17W
08/26/2016                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS VEHICLE
            STUCK IN WATER ON ROAD; LARGE ROCKS IN
            ROADWAY / SR 127 MILE 15.

&&

CFS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:23 PM PDTSevere Thunderstorm WarningVEFSan Bernardino52 min
Aug 26, 9:26 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 26, 9:40 PM PDTSevere Thunderstorm WarningVEFSan Bernardino35 min
Aug 26, 9:44 PM PDTFlash Flood WarningVEFInyo, San Bernardino3 hr
Aug 26, 10:01 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 26, 10:07 PM PDTSevere Thunderstorm WarningVEFSan Bernardino38 min
Aug 26, 10:35 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 27, 5:06 AM PDTFlash Flood WarningVEFSan Bernardino4 hr
Aug 27, 4:04 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 26, 6:38 PM PDTFlash Flood WarningVEFClark3 hr
Aug 26, 7:37 PM PDTFlash Flood WarningVEFClark113 min
Aug 26, 8:40 PM PDTFlash Flood WarningVEFClark4 hr
Aug 26, 10:02 PM PDTSevere Thunderstorm WarningVEFClark22 min

Nearby

Severe Thunderstorm Warnings in California, 2016Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.